Indiana, 2008Tornadoes and Flash Flood in Indiana, June 27, 2008
June 27, 2008 · NWS IND · 10 events in 6 counties and zones
Severe storms moved across central Indiana during the evening hours causing damaging winds, flash flooding, and tornadoes.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 2
- Property damage
- $72,000
- Crop damage
- $2,000
- Events
- 10
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Severe storms moved across central Indiana during the evening hours causing damaging winds, flash flooding, and tornadoes.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Indianapolis, IN wrote its last area forecast discussion before the first event at Jun 27, 5:55 PM EST, 10 minutes earlier.
Area forecast discussion, Jun 27, 5:55 PM EST, 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
655 PM EDT FRI JUN 27 2008
.AVIATION...DISCUSSION FOR THE 00Z TAF ISSUANCE.
AWIPS DISTANCE SPEED TOOL BRINGS THE LINE OF TRWS ACRS WCNTRL IN TO
HUF AT ISSUANCE TIME AND LAF AT 00Z AND TO IND AND BMG AFTER 01Z.
SO...WL HAVE TWO HOUR TEMPO TRWS FOLLOWED BY JUST VCTS. MVFR
CIGS IN TRWS AND OVERNGT AS MODEL TIME SECS BRING INCRSG LOW LVL
MOISTURE IN. THINK WINDS WL STAY UP ENOUGH OVERNGT TO KEEP FOG OUT.
THEN...AS CD FNT MOVES ACRS TOMORROW AFTERNOON...WINDS WL SHIFT FM
THE SW TO THE W AND INCRS TO AROUND 15 MPH WITH GUSTS TO 25 MPH. CU
DEVELOPMENT PROGS FAVOR SCT DIURNAL CU WITH HIGHER AC DECK HINTED AT
BY THE TIME SECS. STORMS SHOULD BE DONE AFTER FROPA...BUT CVRG NOT
EXPECTED TO BE MUCH DURING THE MRNG...SO LEFT ANY SUGGESTION OF
TRWS OUT.
INITIAL AREA OF
LIFT CURRENTLY MOVG THRU THE LOCAL AREA WITH SCT SHWRS/TSTMS
ASSOCIATED WITH IT. OVERALL DIMINISHING TRENDS IN INTENSITY/COVERAGE
NOTED. INSTABILITY AXIS LOCATED E OF THE TERMINALS...SO ALTHOUGH
THERE IS SOME CONVECTIVE THREAT THIS AFT...NOT TOTALLY CONVINCED ANY
CONVECTION WL BE DIRECTLY IMPACTING THE TERMINALS FM THIS SYS.
&&
.DISCUSSION...LOW PRES WAS FOUND ACRS THE UPPER MIDWEST EARLY THIS
AFTERNOON ALONG WITH A FRONTAL BOUNDARY STRETCHING SW ACRS THE
CENTRAL PLAINS STS. AN MCV WAS OVR NRN MO AND PUSHING EAST...AHEAD
OF THE FRONT. THIS FEATURE WAS AIDING THE DEVELOPMENT OF TSRA OVR
MO. SW SFC FLOW WAS IN PLACE ACRS INDIANA AND LWR LVLS WERE QUITE
MOIST AS DEW POINTS WERE IN THE UPPER 60S. RADAR MOSAICS SHOW SCT
TSRA DEVELOPING...BUT CI BLOW OFF FROM EARLIER CONVECTION ACRS IL
WAS DAMPENING DAYTIME HEATING EFFECTS SOMEWHAT.
MAIN FORECAST CHALLENGE TDY WL BE POPS.
MODELS ARE IN A PRETTY GOOD AGREEMENT AND WL USE A BLEND.
BOTH MODELS SUGGEST THE DISTURBANCE OVR MO WL PUSH EAST ACRS INDIANA
TONIGHT. Q VECTORS SHOW GOOD LOWER LVL CONVERGENCE AND AT APPEAR A
MODERATE LLJ NEAR 40 KNTS WL ALSO BE IN PLACE OVER THE HOOSIER
STATE. FORECAST SOUNDINGS ALSO SHOW GOOD CAPE AVAILABLE TONIGHT.
LI/S ARE ALSO FAVORABLE. WITH CONVECTIVE TEMPS IN THE LOWER 80S FEEL
THAT ANY DISSIPATION OF THE CI SHIELD SHOULD RESULT IN THE ONSET OF
MORE ORGANIZED TSRA. FURTHERMORE...VIS PIX SHOW EXCELLENT HEATING
AVAILABLE ACRS SRN IL. HENCE WL RAISE POPS TONIGHT. TWO ROUNDS OF
PCPN WL POSSIBLE....FIRST FROM THIS AFTERNOON FROM DIURNAL
EFFECTS...AND SECOND LATER THIS EVENING FROM THE PREVIOUSLY
DESCRIBED DYNAMICS. GIVEN THE EXPECTED RAINFALL...WL LEAN TO THE
COOLER SIDE OF THE MAVMOS FOR LOWS.
CD FRONT WL PUSH ACRS THE STATE ON SAT AND GOOD LOWER LVL MOISTURE
WL BE AVAILABLE. FORECAST SOUNDINGS CONTINUE TO SHOW GOOD LOWER LVL
MOISTURE...BUT AS EXPECTED INSTABILITY IS NOT AS FAVORABLE. STILL
WITH STRONGER UPPER SUPPORT AVAILABLE PCPN CANNOT BE RULED OUT. WL
STICK CLOSE TO MAVMOS POPS. GIVEN THE EXPECTED CLOUDS AND PCPN...WL
LEAN TO THE COOLER SIDE OF THE MAVMOS ON HIGHS.
BROAD CYCLONIC FLOW CONTINUES ALOFT ON SUNDAY AS UPPER TROUGH PIVOTS
ACRS INDIANA. ONCE AGAIN WL BE UNABLE TO RULE OUT PCPN GIVEN THE
DYNAMICS COOLER AIR MOVING IN ALOFT. H8 TEMPS WL FALL TO NEARLY 10C.
LOW CHC POPS SHOULD WORK BEST HERE WITH PCPN MOST LIKELY ACRS THE NE
PART OF THE FA GIVEN THE BETTER DYNAMICS ARE LOCATED THERE. WITH
MOISTURE NO MORE LIMITED PCPN AMOUNTS SHUD BE RATHER LIGHT. A BLEND
OF MAVMOS AND METMOS TEMPS FOR HIGHS APPEAR TO BE ON THE MARK.
UPPER TROF EXITS ON SUNDAY NIGHT AND DRIER AIR WORKS IN. THE MAVMOS
APPEARS TO HAVE A PRETTY GOOD HANDLE ON LOWS GIVEN THE EXPECTED H8
TEMPS.
AS FOR THE EXTENDED...DRY AND COOLER WX EXPECTED ON MONDAY THROUGH
WEDNESDAY AS DRY NW FLOW WL CONTINUE AS A WEAK UPPER RIDGE BUILDS
ACRS THE AREA. BY THURSDAY AND FRIDAY...SFC HIGH MOVES TO THE EAST
AND THE HEAT AND HUMIDITY SHUD RETURN ALONG WITH AT LEAST SOME CHCS
FOR DIURNAL TSRA. FURTHERMORE GFS AND ECMWF SUGGEST SOME WEAK SFC
TROFS ACRS INDIANA ON THURSDAY AND FRI...FURTHER ADDING TO THE CHCS.
HENCE WL KEEP PCPN IN THE FORECAST AT THAT TIME FOR NOW.
&&
.IND WATCHES/WARNINGS/ADVISORIES...NONE.
&&
PUBLIC...PUMA
AVIATION...MK
Hazardous weather outlook, Jun 27, 1:37 PM EST, 4 hours 28 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
237 PM EDT FRI JUN 27 2008
INZ021-028>031-035>049-051>057-060>065-067>072-281845-
CARROLL-WARREN-TIPPECANOE-CLINTON-HOWARD-FOUNTAIN-MONTGOMERY-
BOONE-TIPTON-HAMILTON-MADISON-DELAWARE-RANDOLPH-VERMILLION-PARKE-
PUTNAM-HENDRICKS-MARION-HANCOCK-HENRY-VIGO-CLAY-OWEN-MORGAN-
JOHNSON-SHELBY-RUSH-SULLIVAN-GREENE-MONROE-BROWN-BARTHOLOMEW-
DECATUR-KNOX-DAVIESS-MARTIN-LAWRENCE-JACKSON-JENNINGS-
237 PM EDT FRI JUN 27 2008
THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL INDIANA.
.DAY ONE...THIS AFTERNOON AND TONIGHT.
THUNDERSTORMS ARE LIKELY THIS AFTERNOON AND ARE EXPECTED
TONIGHT. A FEW STORMS THIS AFTERNOON AND TONIGHT MAY BE SEVERE.
THE CHANCE OF SEVERE STORMS WILL BECOME CONSIDERABLY HIGHER AFTER
8 PM EDT AS UPPER DISTURBANCE APPROACHES INDIANA. THE GREATEST
SEVERE WEATHER THREAT TONIGHT WILL BE DAMAGING WIND. HOWEVER...TORNADOES
CAN NOT BE COMPLETELY RULED OUT.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.
SEVERE WEATHER IS POSSIBLE SATURDAY. IF IT OCCURS...IT WILL
PROBABLY END BEFORE DARK. THE MAIN THREAT WILL BE FROM DAMAGING WIND.
LARGE HAIL IS ALSO POSSIBLE.
THERE WILL BE A CHANCE OF THUNDERSTORMS FROM SATURDAY NIGHT INTO
SUNDAY...BUT SEVERE WEATHER IS NOT EXPECTED.
LIGHTNING IS A THREAT FROM ANY THUNDERSTORM.
THUNDERSTORMS ARE ALSO POSSIBLE ON THURSDAY...BUT IT IS TOO SOON
TO DETERMINE IF THESE STORMS WILL BE SEVERE.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE NEEDED TONIGHT.
&&
MORE INFORMATION...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND
CLIMATE INFORMATION CAN BE FOUND...AT HTTP://WEATHER.GOV/IND (ALL
LOWERCASE)
PUMA
In the hours before
Special weather statement, Jun 27, 5:00 PM EST, 1 hour 5 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
600 PM EDT FRI JUN 27 2008
INZ028-029-035-036-043>045-051>053-060-061-067>069-272300-
CLAY-DAVIESS-FOUNTAIN-GREENE-KNOX-MARTIN-MONTGOMERY-OWEN-PARKE-
PUTNAM-SULLIVAN-TIPPECANOE-VERMILLION-VIGO-WARREN-
600 PM EDT FRI JUN 27 2008
...STRONG THUNDERSTORMS APPROACHING INDIANA STATE LINE...
AT 450 PM CDT...A LINE OF STRONG THUNDERSTORMS WAS LOCATED ALONG A
LINE EXTENDING FROM 16 MILES NORTH OF DANVILLE TO 22 MILES WEST OF
ROBINSON TO 61 MILES WEST OF MOUNT CARMEL...AND MOVING NORTHEAST
AT 40 MPH.
THESE STORMS ARE BEGINNING TO CROSS THE STATE LINE INTO WARREN
COUNTY. STORMS WILL CONTINUE TO APPROACH THE STATE LINE...AND WILL
BEGIN TO IMPACT TERRE HAUTE AND SULLIVAN BY 630 PM EDT.
THESE STORMS WILL BE CAPABLE OF PRODUCING DAMAGING WINDS AND LARGE
HAIL. REMAIN ALERT FOR LATER STATEMENTS AND POSSIBLE WARNINGS.
A SEVERE THUNDERSTORM WATCH IS IN EFFECT THIS EVENING.
NIELD
Event by event
6 thunderstorm wind, 3 tornado, 1 flash flood. Local standard time, as filed.
Tornado, Warren
- When
- June 27, 6:05 PM EST to 6:12 PM EST
- Where
- Warren County, 0.85 mi ESE of Kramer to 0.68 mi NW of Glen Cliff
- Rating
- EF0
- Path length
- 0.27 mi
- Path width
- 20 yd
- Property damage
- $1,000
- Crop damage
- $2,000
- Reported by
- Law Enforcement
- Coordinates
- 40.325, -87.266
A tornado was observed by several people, including a law enforcement officer who was lifted in his car and moved to the side of the road at a location of between 3 and 4 miles north of Attica on SR 55. Between 2- and 3 1/2-foot diameter tree limbs were seen airborne. Other airborne debris was reported and trees were blown down across the area. Winds were estimated at 70 MPH.
Thunderstorm Wind, Tippecanoe
- When
- June 27, 6:35 PM EST
- Where
- Tippecanoe County, 2.22 mi WNW of Concord
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 40.310, -86.870
Flash Flood, Vigo
- When
- June 27, 6:35 PM EST to 8:30 PM EST
- Where
- Vigo County, 1.77 mi NW of Southwood to 1.35 mi NNW of Southwood
- Cause
- Heavy Rain
- Property damage
- $1,000
- Reported by
- Amateur Radio
- Coordinates
- 39.418, -87.424
Flash flooding occurred on Springhill Road near State Road 41 as a result of torrential rainfall.
Thunderstorm Wind, Owen
- When
- June 27, 7:02 PM EST
- Where
- Owen County, 0.87 mi SE of Patricksburg
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Amateur Radio
- Coordinates
- 39.290, -86.960
Thunderstorm Wind, Owen
- When
- June 27, 7:11 PM EST
- Where
- Owen County, 0.22 mi NNE of Gosport
- Measured
- 55 kt (63 mph) estimated gust
- Reported by
- Newspaper
- Coordinates
- 39.353, -86.668
A tree at the corner of 7th Street and Greencastle Avenue was toppled. A large tree nearly 100 yards from the 10 O'clock Treaty Line Monument on SR 67 was uprooted. At the corner of SR 67 and Louisa Street a large tree had the majority of its branches snapped off.
Tornado, Owen
- When
- June 27, 7:12 PM EST to 7:16 PM EST
- Where
- Owen County, 0.77 mi W of Gosport to 2.33 mi ENE of Gosport
- Rating
- EF0
- Path length
- 3.02 mi
- Path width
- 175 yd
- Continued into
- Morgan, In (IND)
- Property damage
- $20,000
- Reported by
- NWS Storm Survey
- Coordinates
- 39.350, -86.684
This tornado formed near Marley Road and Old Boundary Line Road in Owen County. The tornado tracked 3.02 miles to the northeast while in Owen County and passed through Gosport. The tornado moved into Morgan County while moving through an open field. The field is located 3,500 feet east of Drunkards Pike, 1,000 feet north of South Lingle Road, and 1,300 feet south of State Road 67. The tornado continued to the northeast for 1.05 miles in Morgan County before lifting 1,000 feet east of South Vickery Road between State Road 67 and South Lingle Road. This made the total path of the tornado 4.07 miles. The tornado was rated EF-0 while in both counties with wind speeds around 80 miles per hour. The tornado lasted from 1912 to 1916 EST while in Owen County and from 1916 to 1917 EST while in Morgan County. Overall, the tornado was on the ground from 1912 to 1917. The width of the tornado at its peak in both counties was approximately 175 yards. While in Owen County minor damage was sustained to trees, a gas station, a fire station, and residences. While in Morgan County trees, barns, and residences were affected by the tornado. Two young girls were caught outside on property that received the most extensive damage in Morgan County from this tornado. They received minor cuts, scrapes, and bruises from flying debris.
Tornado, Morgan
- When
- June 27, 7:16 PM EST to 7:17 PM EST
- Where
- Morgan County, 1.04 mi SSW of Whitaker to 0.49 mi SE of Whitaker
- Rating
- EF0
- Path length
- 1.05 mi
- Path width
- 175 yd
- Injuries
- 2 direct, 0 indirect
- Property damage
- $50,000
- Reported by
- NWS Storm Survey
- Coordinates
- 39.367, -86.631
This tornado formed near Marley Road and Old Boundary Line Road in Owen County. The tornado tracked 3.02 miles to the northeast while in Owen County and passed through Gosport. The tornado moved into Morgan County while moving through an open field. The field is located 3,500 feet east of Drunkards Pike, 1,000 feet north of South Lingle Road, and 1,300 feet south of State Road 67. The tornado continued to the northeast for 1.05 miles in Morgan County before lifting 1,000 feet east of South Vickery Road between State Road 67 and South Lingle Road. This made the total path of the tornado 4.07 miles. The tornado was rated EF-0 while in both counties with wind speeds around 80 miles per hour. The tornado lasted from 1912 to 1916 EST while in Owen County and from 1916 to 1917 EST while in Morgan County. Overall, the tornado was on the ground from 1912 to 1917. The width of the tornado at its peak in both counties was approximately 175 yards. While in Owen County minor damage was sustained to trees, a gas station, a fire station, and residences. While in Morgan County trees, barns, and residences were affected by the tornado. Two young girls were caught outside on property that received the most extensive damage in Morgan County from this tornado. They received minor cuts, scrapes, and bruises from flying debris.
Thunderstorm Wind, Owen
- When
- June 27, 7:20 PM EST
- Where
- Owen County, Gosport
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Broadcast Media
- Coordinates
- 39.350, -86.670
Trees and limbs were reported down due to damaging thunderstorm winds.
Thunderstorm Wind, Morgan
- When
- June 27, 7:30 PM EST
- Where
- Morgan County, Martinsville
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Amateur Radio
- Coordinates
- 39.430, -86.430
Three to six inch tree limbs were down near Browns Crossing due to damaging thunderstorm winds.
Thunderstorm Wind, Daviess
- When
- June 27, 8:10 PM EST
- Where
- Daviess County, 1.28 mi ENE of Raglesville
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Broadcast Media
- Coordinates
- 38.810, -86.950
- Tornado
- A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Hail and Damaging Winds in Iowa, June 27, 20082 deaths · 1 injured · $13 million · 1.75 in hail · 5 events
- Hail and Damaging Winds in North Carolina, June 27, 20081 death · 8 injured · 55 kt wind · 14 events
- Flash Flood and Hail in Nebraska, June 27, 20081 injured · $53 million · 1.75 in hail · 11 events
- Hail and Damaging Winds in Massachusetts, June 27, 20084 injured · $5.3 million · 50 kt wind · 9 events
- Tornado and Flash Flooding in Missouri, June 27 to 28, 20082 injured · $1.1 million · EF0 · 34 events
- Hail and Damaging Winds in Illinois, June 27, 2008$370,000 · 61 kt wind · 11 events
- Flash Flood in Missouri, June 27, 2008$500,000 · 1 event
- Hail and Damaging Winds in Mississippi, June 27 to 29, 2008$142,000 · 1 in hail · 19 events
- Hail and Damaging Winds in Iowa, June 27, 2008$174,000 · 2.75 in hail · 14 events
- Hail in North Dakota, June 27, 2008$200,000 · 1 in hail · 2 events
- Lightning Strike in New Hampshire, June 27, 2008$200,000 · 1 event
- Hail and Damaging Winds in South Carolina, June 27, 2008$100,000 · 60 kt wind · 3 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 112692, 112636, 112703, 112637, 118634, 112737, 112742, 112638, 112641, 112642.